Nausea and vomiting are common adverse events associated with cancer treatment, affecting as many as 80% of patients undergoing chemotherapy or radiation therapy.1,2 Chemotherapy-induced nausea and vomiting (CINV) and radiation therapy-induced nausea and vomiting (RINV) are a frequent source of misery and distress for patients and ineffective emesis control has well-documented impacts on health-related quality of life.3

Emesis is frequently accompanied by tachycardia, dizziness, and physical weakness.1-4 It can also lead to metabolic dysfunction, esophageal tearing, malnutrition, physical and cognitive decline, loss of functional ability and patients’ ability to care for themselves.1 Nausea and emesis can also lead to life-threatening disruptions or discontinuations of treatment.2 Yet a large number of health care professionals underestimate the incidence and severity of CINV symptoms.2

Pathobiology

Nausea and vomiting are ancient biological mechanisms, highly conserved across species, to reduce the potential for harm caused by ingesting or breathing noxious substances. The neurophysiology of nausea and vomiting involve different biological mechanisms. Nausea is a function of the autonomic nervous system and vomiting is a coordinated series of muscular activity triggered by cerebral cortex and limbic system responses to sensory inputs like smell or taste, psychological distress or pain, or motion-related stimuli involving the inner ear.1 Vagal or spinal sympathetic nerve responses to internal organ chemical exposures, inflammation, or ischemia can also trigger vomiting.1 Nerves in the “chemoreceptor trigger zone” of the medulla oblongata also receive signals from blood-borne drugs and contribute to CINV.3

Related Articles

These mechanisms involve neurotransmitters like dopamine, serotonin (5-HT), neurokinin 1 (NK1), and substance P, each of which can be targeted in an effort to prevent or attenuate CINV.

The pathophysiology of RINV remains unclear but appears to involve the same or overlapping mechanisms as CINV. For example, dopamine, serotonin and substance P neurotransmitters appear to be involved in RINV, based on the clinical effectiveness of serotonin antagonists in managing RINV and preliminary preclinical suggestions that substance P antagonists might also attenuate RINV.1

Different cancer treatments can cause acute or delayed nausea and vomiting. The American Society of Clinical Oncology (ASCO) and the US National Cancer Institute (NCI) identify high-risk chemotherapy agents that trigger vomiting in more than 90% of patients.1,4

ASCO’s emesis-risk classification system categorizes drugs as highly emetogenic (drugs or doses that cause CINV in >90% of patients), moderately emetogenic (30%-90%), low-emetogenic (10%-30%) or minimally emetogenic (< 10%).1,3,4 The emetic risk of some chemotherapeutic agents, like cytarabine and cyclophosphamide, varies depending on administered dose and dosing schedule.1,4